Alert archive / Missouri / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 2, NWS Paducah, KY

February 24, 2001New Madrid County, Stoddard County, Missouri

NWS Paducah, KY issued this severe thunderstorm warning at Feb 24, 2001, 7:38 PM CST for New Madrid County, Stoddard County, Missouri. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Feb 24, 2001, 7:38 PM CST (01:38 UTC)
Expired
Feb 24, 2001, 8:15 PM CST
In force
37 min
Issued by
NWS Paducah, KY
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties New Madrid County, MO, Stoddard County, MO

The radar

The Paducah radar (KPAH), 112 km from the middle of the area, began a volume at 01:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 24, 3:30 PM CSTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 1.6 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2001-02-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 999 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2001-02-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 420 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
999 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
634 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
420 m²/s²
0-3 km storm-relative helicity
489 m²/s²
Significant tornado parameter
3.2
Supercell composite
13.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KPAH 250138
SVRPAH
MOC143-207-250215-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
738 PM CST SAT FEB 24 2001

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NEW MADRID COUNTY IN SOUTHEAST MISSOURI
  SOUTHERN STODDARD COUNTY IN SOUTHEAST MISSOURI

* UNTIL 815 PM CST

* AT 730 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 15 MILES SOUTHWEST OF BERNIE...OR ABOUT 9 MILES
  NORTHEAST OF PIGGOTT...MOVING NORTHEAST AT 50 MPH. THIS STORM WILL 
  LIKELY PRODUCE DAMAGING WINDS IN EXCESS OF 70 MPH AND HAIL UP TO   
  NICKEL SIZE.

* LOCATIONS IN THE WARNING INCLUDE...
  RISCO
  PARMA
  MATTHEWS
  CANALOU
  BERNIE
  DEXTER
  MOREHOUSE
  CATRON

STRONG AND DAMAGING WIND IS LIKELY WITH THIS LINE OF SEVERE
THUNDERSTORMS. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE WIND
SUBSIDES OR THE WARNING IS NO LONGER IN EFFECT. STAY AWAY FROM
WINDOWS.

LAT...LON 3656 9020 3640 9008 3669 8943 3688 8958

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 24, 1:45 PM CST, 5 hours 53 minutes earlier.

Area forecast discussion, Feb 24, 1:45 PM CST, 5 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
145 PM CST SAT FEB 24 2001

MAIN PROBLEMS WITH ZONES WILL BE TIMING ENDING OF PRECIP TONIGHT/
WIND SPEEDS/POSSIBLE FLOODING THEN SKY/TEMPS ON SUNDAY.

MAIN SQUALL LINE JUST ENTERING WEST ARK AT 19Z. MODELS NOW VERY
CLOSE ON ALL FEATURES. WILL USE BLEND OVERALL...TWEAKING WITH
MESOETA HERE AND THERE.

SFC WINDS SHOULD MAX OUT THIS EVENING BEFORE SQUALPA/FROPA. WILL
MAINTAIN WINDY WORDING IN ZONES. THINK SPEEDS WILL HOLD IN 20 TO 35
MPH RANGE NEGATING NEED FOR WIND ADVISORY. DRY SLOT SHOULD HAVE
PASSED MOST OF THE PAH FA BY 2 AM. PARTIAL CLEARING WILL BE USED
SINCE MODELS SHOW SOME 1000-850MB MOISTURE LINGERING BEHIND FRONT.
THIS SAME MOISTURE WILL ALSO LOITER INTO SUNDAY AND CU RULES/
SOUNDING PROFILES SUPPORT DIURNAL BUILDUPS...WILL CONTINUE WITH
VARIABLE CLOUDINESS WORDING.  WILL BE BREEZY INITIALLY ON SUNDAY
MORNING MOST ZONES...ESPECIALLY NORTH. MAY CHOOSE TO ADD THIS TO
ZONES...THEN TALK ABOUT WINDS DIMINISHING LATE.  WILL TAKE BLEND OF
FWC AND MAV MINS FOR MOST PART.

BASED ON FFG VALUES AND HPC ESTIMATES WILL NOT CONSIDER FFA. SQUALL
LINE MAY SPEED UP LATER TODAY AS ENERGY PUNCHES AROUND BOTTOM OF LOW
ANYWAY...LIMITING TOTAL QPF.

SOME CLEARING SUNDAY NIGHT AS DIURNAL CU BURNS OFF. WITH SOME HIGH LEVEL
MOISTURE WILL CONTINUE PARTLY CLOUDY WORDING. NEXT PAC SYSTEM NOW
SLAMMING INTO CALIF COAST FORECAST TO CUTOFF. MOISTURE EJECTING OUT
OF THIS SYSTEM IN SOUTHERN STREAM WILL BEGIN ARRIVING MONDAY. WILL
CHANGE MONDAY SKY WORDING TO INCREASING CLOUDINESS. CHANCE POPS WILL
BE INTRODUCED IN WESTERN ZONES MONDAY NIGHT FOR SHOWERS AS ORGANIZED
ENERGY PULLS OUT OF SW COMBINED WITH ARCTIC FRONT FROM THE NORTH.

PROXIMITY OF ARCTIC AIR SHOULD MAKE MIDWEEK STRETCH INTERESTING.
PRECIP SHOULD EXIT AREA WEDNESDAY. COULD END AS SNOW. WILL REFLECT
THIS FOR NORTHERN ZONES BUT WILL LEAVE AS RAIN IN SOUTHERN ZONES FOR
NOW. MRF BRINGS OCCASIONAL BATCHES OF MOISTURE ACROSS THE REGION
THURSDAY THROUGH SATURDAY. ALL IN ALL PARTLY TO MOSTLY THRU
SATURDAY...BUT WILL HOLD OFF ON MENTIONING PRECIP FOR NOW.

.PAH...NONE.

SDB

In the hours before

Special weather statement, Feb 24, 3:57 PM CST, 3 hours 41 minutes before
MOZ100-107>109-242330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
357 PM CST SAT FEB 24 2001

...SEVERE THUNDERSTORM WATCH IN EFFECT FOR SOUTHEAST MISSOURI
UNTIL 900 PM...

A LINE OF STRONG TO SEVERE THUNDERSTORMS CONTINUES TO MOVE ACROSS
SOUTHERN MISSOURI. THESE STORMS HAVE THE POTENTIAL TO PRODUCE WIND
DAMAGE AS THEY MOVE EAST AROUND 35 MPH. THE LEADING EDGE OF THESE
STORMS SHOULD APPROACH CARTER AND RIPLEY COUNTIES AROUND 600 PM. THE
THUNDERSTORMS SHOULD REACH A VAN BUREN TO DONIPHAN LINE BETWEEN 615
PM TO 645 PM.

RESIDENTS AND TRAVELERS IN SOUTHEAST MISSOURI SHOULD BE WATCHFUL
FOR DAMAGING WINDS AND PLAN TO SEEK SHELTER IMMEDIATELY IF A STORM
TH)REATENS YOUR AREA.
Special weather statement, Feb 24, 6:16 PM CST, 1 hour 22 minutes before
MOZ076-086-087-100-107>112-114-250130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
616 PM CST SAT FEB 24 2001

...SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR SOUTHEAST
MISSOURI UNTIL 900 PM...

AT 605 PM...A LINE OF SHOWERS AND THUNDERSTORMS STRETCHED FROM
ELLSINORE TO BRIAR. THESE STORMS HAVE THE POTENTIAL TO PRODUCE STRONG
WINDS AS THEY MOVE EAST AT 45 MPH. THESE STORMS WILL LIKELY REACH A
PERRYVILLE...ADVANCE TO DEXTER MISSOURI LINE BEFORE 730 PM. WIND
GUSTS OF 35 TO 45 MPH WILL BE POSSIBLE AS THESE STORMS MOVE ACROSS
SOUTHEAST MISSOURI.
Special weather statement, Feb 24, 6:53 PM CST, 45 minutes before
MOZ087-110-111-250125-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
653 PM CST SAT FEB 24 2001

...SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR SOUTHEAST
MISSOURI UNTIL 900 PMO...

AT 650 PM...A THUNDERSTORM NEAR PUXICO WAS MOVING RAPIDLY NORTHEAST
AT 65 MPH...AND WILL LIKELY REACH ADVANCE AT 710 PM AND CAPE
GIRARDEAU BY 720 PM. THIS STORM WILL LIKELY PRODUCE WINDS BETWEEN
45 TO 55 MPH AS IT MOVES NORTHEAST.
Special weather statement, Feb 24, 7:25 PM CST, 13 minutes before
MOZ076-086-087-109>111-114-250200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
725 PM CST SAT FEB 24 2001

...SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR SOUTHEAST
MISSOURI UNTIL 900 PM...

AT 720 PM...A LINE OF THUNDERSTORMS EXTENDED FROM POPLAR BLUFF TO
GREENVILLE AND SILVER LAKE MISSOURI. THIS LINE WAS MOVING EAST AT
45 MPH...AND WILL LIKELY REACH NEAR JACKSON...VANDUSER AND NEW
MADRID BY 800 PM. THESE STORMS MAY PRODUCE HOURLY RAINFALL TOTALS
FROM A HALF INCH TO THREE QUARTER OF AN INCH. IN ADDITION TO THE
HEAVY RAIN...GUSTY WINDS OF 35 TO 45 MPH...AS WELL AS FREQUENT
LIGHTNING.

THE HEAVY RAIN MAY CAUSE BRIEF PONDING OF WATER ON ROADWAYS AS WELL
AS FILL CREEKS AND DITCHES TO BANKFULL.

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 24, 7:59 PM CSTSevere Thunderstorm WarningPAHScott16 min
Feb 24, 8:12 PM CSTSevere Thunderstorm WarningPAHCape Girardeau18 min
Feb 24, 8:17 PM CSTSevere Thunderstorm WarningPAHMississippi58 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.